Alert archive / Texas / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Amarillo, TX

March 16, 202115 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this winter storm watch at Mar 16, 2021, 3:25 AM CDT for 15 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 17, 2021, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 3:25 AM CDT (08:25 UTC)
In effect from
Mar 17, 2021, 1:00 AM CDT
Expired
Mar 16, 2021, 4:21 PM CDT
In force
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS44 KAMA 160825
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
325 AM CDT Tue Mar 16 2021

OKZ001>003-TXZ001>009-011>014-016-017-317-162200-
/O.NEW.KAMA.WS.A.0002.210317T0600Z-210318T0000Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Oldham-Potter-Carson-Gray-Deaf
Smith-Randall-Palo Duro Canyon-
Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Miami, White Deer, Vega, Booker, Hereford, Keyes, Spearman,
Channing, Forgan, Dumas, Canyon, Stratford, Follett, Beaver,
Hartley, and Guymon
325 AM CDT Tue Mar 16 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY 
EVENING...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  between 2 to 5 inches possible. Winds could gust as high as 60 mph.

* WHERE...Oklahoma Panhandle and the northwest half of the Texas 
  Panhandle generally along and north of U.S. Highway 60.

* WHEN...From late tonight through Wednesday evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing snow 
  could significantly reduce visibility. The hazardous conditions 
  could impact the Wednesday morning and evening commutes. Very 
  strong winds could cause extensive damage to trees and power 
  lines. Visibilities may drop below 1/4 mile due to falling and 
  blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the 
latest forecasts for updates on this situation.

&&

$$

LG
1 follow-up statement
140 
WWUS44 KAMA 162121
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
421 PM CDT Tue Mar 16 2021

OKZ001>003-TXZ001>009-011>014-016-017-317-170530-
/O.UPG.KAMA.WS.A.0002.210317T0600Z-210318T0000Z/
/O.NEW.KAMA.BZ.W.0001.210317T0600Z-210318T0000Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Oldham-Potter-Carson-Gray-Deaf
Smith-Randall-Palo Duro Canyon-
Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Miami, White Deer, Vega, Booker, Hereford, Keyes, Spearman,
Channing, Forgan, Dumas, Canyon, Stratford, Follett, Beaver,
Hartley, and Guymon
421 PM CDT Tue Mar 16 2021

...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 7 PM CDT WEDNESDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  between 1 to 4 inches. Winds gusting as high as 60 mph.

* WHERE...The Oklahoma Panhandle and northwestern two thirds of the 
  Texas Panhandle.

* WHEN...From 1 AM to 7 PM CDT Wednesday.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. Whiteout conditions are expected and will make 
  travel treacherous and potentially life-threatening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are 
expected or occurring. Falling and blowing snow with strong winds 
are likely. This will lead to whiteout conditions, making travel 
extremely dangerous. Do not travel. If you must travel, have a 
winter survival kit with you and notify a friend or family of your 
plans. If you get stranded, stay in your vehicle.

&&

$$

Andrade

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 12:49 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 16, 12:49 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1249 AM CDT Tue Mar 16 2021

.AVIATION...
Winds should stay around 15 knots or less at all TAF sites. The
winds will pick up to around 15 knots at GUY by mid afternoon. But
winds will pick up at DHT and AMA by mid day to around 20 knots
with higher gusts. A cold front will move through the DHT and GUY
TAF sites this evening bringing north and northeast winds at 20 to
25 knots with higher gusts. The front will be nearing AMA by the
end of this forecast.

&&

.PREV DISCUSSION... /Issued 634 PM CDT Mon Mar 15 2021/

AVIATION...
00Z Issuance...All sites are expected to remain VFR through the
period. Winds are southwesterly but will turn early this evening
to southeasterly. DHT may see winds turn back to southwesterly
overnight after 07Z while GUY and AMA remain southeasterly. AMA
and DHT will see gusts pick up after 20Z tomorrow and be upwards
of 25 to 30kts. Precip is not expected until after this taf
period ends.

Beat

PREV DISCUSSION... /Issued 414 PM CDT Mon Mar 15 2021/

SHORT TERM...Tonight into Tuesday...
Behind the departing low pressure system over the weekend, H500
height fields will temporarily wane going into the tonight.
Overnight low temperatures will range from the lower 30s in the
northwestern Panhandles to lower 40s in the southeast Texas
Panhandle under partly cloudy skies.

Going into the day tomorrow, a narrow corridor, but a notable
LLTR will move north-northeast out ahead of a eastward tracking
upper level low across Arizona and New Mexico. This will enhance
warm and dry conditions with high temperatures well into the 70s
for many locations. Winds will be breezy out of the south and
south-southwest 15-25 MPH with higher gusts in the SW TX Panhandle
where the sfc gradient will be steeper. this will result in fire
weather conditions possible for the southwestern Texas Panhandle
with antecedent dry conditions for this part of the Panhandles.

Meccariello

FIRE WEATHER...Tuesday.
Elevated to critical fire weather conditions will be possible for
the southwestern TX Panhandle during the afternoon hours
tomorrow. Min RH values will be as low as 9 percent with 20 ft
southwesterly winds at 20-25 MPH with higher gusts at times. Max
RFTI values will be at 6. ERC values shows around the 45th
percentile. With persistent dry conditions, especially right along
the far SW TX Panhandle along the NM state line, grasses will be
more receptive to fire spread.

Meccariello

LONG TERM...Tuesday night through Monday.
The next closed upper level low pressure system is forecast to
track east across northern New Mexico during the day Tuesday, the
northern TX Panhandle Tuesday night, and into northwest OK by
around 12Z Wednesday. Some differences continue in both track and
speed, with the 12Z ECMWF slowest with a track slightly further
south compared to the model majority. A cold front is then
expected to move across the area Tuesday night. Based on the
current forecast track of this storm system, the northern zones
will have the overall greatest threat for precipitation Tuesday
night and Wednesday, while the southern TX Panhandle has the
overall lowest threat. NBM pops looked reasonable and were
incorporated into the grids. Models disagree some on the amount
and depth of the cold air behind the cold front Tuesday night.
Therefore, have continued to lean with a compromise approach by
including rain and snow Tuesday night into Wednesday morning
across more of the area, with any accumulations restricted to the
northwest sections at this time. This will need to be watched
closely as some sort of winter weather highlight may become
necessary in subsequent forecasts. If the slower and slightly
further south track offered by the ECMWF verifies, more of the
area may be under the gun for wintry accumulating precipitation.
In addition, PWATs will likely increase such that parts of the OK
Panhandle may experience heavy precipitation. Have opted not to
issue any flood watches for this pckg. Will defer to later shifts
to determine if trends dictate one is needed. The potential also
exists for some tstms across northern and eastern sections Tuesday
night. Isold svr storms may occur in parts of the ern zones late
Tuesday night. Hail and wind are the likely main hazards along
with localized flooding. NBM pops were also utilized Wednesday
due to wraparound moisture from the upper level low. Cooler
temperatures along with windy conditions are in store in the post
frontal airmass Wednesday. Speeds may reach advisory levels late
Tuesday night into Wednesday across most of the area. A return to
dry weather and warmer temperatures is in the offing Thursday
through Sunday. Medium range models hint at another possible storm
system that may affect the area Sunday night and Monday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 8 PM CDT this evening for
     the following zones: Deaf Smith...Oldham.

OK...None.

&&

15/77
Hazardous weather outlook, Mar 15, 4:30 PM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
430 PM CDT Mon Mar 15 2021

OKZ001>003-TXZ001>020-317-161100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
430 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are expected Tuesday afternoon
and early evening across the southwest Texas Panhandle due to
southwest winds of 15 to 25 mph with higher gusts, minimum
relative humidity values near 10 percent, and dry grasses. A Red
Flag Warning is in effect for this area on Tuesday from noon until
8 PM CDT.

Thunderstorms will be possible Tuesday night across the Oklahoma
Panhandle as well as northern and eastern sections of the Texas
Panhandle. A storm or two will have the potential to become strong
to severe, with large hail, strong gusty winds, and localized
flooding the primary hazards.

Light accumulating snow will be possible late Tuesday night and
Wednesday morning across northwest sections of the Oklahoma and
Texas Panhandles.

Sustained north winds of 35 to 39 mph with higher gusts are
possible late Tuesday night and Wednesday across much of the
Oklahoma and Texas Panhandles, and a Wind Advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions across the southwest
Texas Panhandle Tuesday.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:17 PM CDTHigh Wind WatchAMAArmstrong, Collingsworth, Donley, Hemphill, Wheeler11 hr
Mar 16, 4:21 PM CDTBlizzard WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 11 more24 hr

Nearby

Winter Storm Watches in Texas, 2021Winter Storm Watches in Oklahoma, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.